QBDOTW: A 13-year-old Boy with Severe Asthma
Welcome to MedSmarter’s USMLE Style Question Break Down of the Week. For those preparing for the USMLE Step 1, this week we break down a high-yield Respiratory question. As always you want to begin with reading the last sentence of the vignette first to get an understanding of what the question is asking for.
Question Break Down of the Week:
A 13-year-old boy with a history of severe asthma presents to the emergency department in obvious respiratory distress. His parents reported using a rescue inhaler on the way to the emergency department with little improvement. After admission and multiple nebulizer treatments, he develops nausea, vomiting, and weakness. Studies reveal a potassium level of 2.5 mEq/L and U waves on ECG. Which of the following medications most likely would have elicited these symptoms?
The correct answer choice is A: Short-acting β-agonists such as albuterol are used in the treatment of acute asthma exacerbations because of their relaxing effects on bronchial smooth muscle. β-Agonists may cause potassium to shift into cells, resulting in hypokalemia. This may lead to ECG abnormalities due to destabilization of cardiac cell membranes, the classic examples of which are U waves. Long-acting β-agonists such as salmeterol are used for prophylaxis of bronchospasm.
Did you think the answer was different?
Did you think that the correct answer choice was other than A? You can view this video for a deeper discussion of why B, C, and D were not the correct answer choices.
Learn to correctly answer basic science knowledge questions and prepare to take your USMLE Step 1 exam. The MedSmarter roadmap will make your journey to becoming a practicing physician in the United States as painless as possible.